Arizona, 2007

Flash Flood and Hail in Arizona, September 22, 2007

September 22, 2007 · NWS FGZ · 2 events in 1 county or zone

A severe thunderstorm produced ping pong sized hail and flash flooding in Castle Hot Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A severe thunderstorm produced ping pong sized hail and flash flooding in Castle Hot Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 22, 9:00 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 22, 9:00 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SAT SEP 22 2007

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA TODAY
AND SUNDAY. AS A RESULT...EXPECT AN INCREASING THREAT OF SHOWERS AND
THUNDERSTORMS ALONG WITH BREEZY CONDITIONS TO AFFECT MUCH OF
NORTHERN ARIZONA BY THIS AFTERNOON. A FEW STORMS MAY ALSO HAVE HAIL
AND STRONG WINDS. COOLER TEMPERATURES WILL ALSO ACCOMPANY THIS STORM
THROUGH SUNDAY. DRIER AND WARMER WEATHER WILL RETURN FOR EARLY NEXT
WEEK.

&&

.DISCUSSION...CLOSED LOW REMAINS OFF THE SOUTHERN CA COAST. MODELS
CONTINUE TO MOVE THIS FEATURE INTO SOUTHERN NV BY THIS AFTERNOON AND
EVENING...WITH THE DYNAMICS OF THE SYSTEM MOVING ACROSS NORTHERN
ARIZONA TODAY AND OVERNIGHT IN THE FORM OF A COLD FRONT. RADAR
INDICATES SHOWERS AND EMBEDDED THUNDERSTORMS OVER ALL OF YAVAPAI AND
WESTERN COCONINO COUNTIES MOVING EASTWARD. STORM MOTION IS FAST...AT
AROUND 35 TO 40 MPH. KFGZ SOUNDING SHOWED MARGINAL INSTABILITY
PROFILE WITH SIGNIFICANT WIND SHEAR AND HELICITY TO SUPPORT ISOLATED
ORGANIZED STORMS WITH HAIL ...STRONG WINDS...AND THE POSSIBILITY OF
AN ISOLATED TORNADO CANT BE RULED OUT. IN ADDITION...HEAVY RAINFALL
WILL ACCOMPANY SOME OF THE STORMS...WITH STORMS REPEATEDLY MOVING
OVER THE SAME AREAS...SOME LOCATIONS MAY SEE OVER AN INCH OF
RAINFALL...ESPECIALLY WEST PORTIONS TODAY...AND EASTERN PORTIONS OF
THE FORECAST AREA THIS EVENING.

MODELS INDICATE THAT A WAVE WILL DEVELOP ALONG THE FRONT THIS
AFTERNOON SOUTH OF THE AREA AND RIDE NORTHWARD ALONG THE FRONT THIS
EVENING TO INCREASE PRECIPITATION OVER EASTERN SECTIONS OF THE
FORECAST AREA OVERNIGHT. THE FRONT SHOULD PUSH INTO NM TOWARD
MORNING...WITH SCATTERED SHOWERS BEHIND THE FRONT LINGERING INTO
SUNDAY MORNING BEFORE MORE STABLE AIR MOVES INTO THE REGION FROM THE
WEST. CURRENT FORECAST HAS MAIN DETAILS HANDLED WELL...WILL REFRESH
THE TODAY PERIOD FOR CURRENT TRENDS.

.PREVIOUS DISCUSSION FROM 0230 AM...A CLOSED-LOW IN THE MID TO UPPER
LEVELS REMAINED CENTERED JUST OFF THE SOUTHERN CALIFORNIA COAST THIS
MORNING. OVER THE NEXT 24 HOURS THE SOUTHERN CALIFORNIA LOW WILL
LIFT TO THE NORTHEAST IN RESPONSE TO A VIGOROUS LOW MOVING ACROSS
THE PACIFIC NORTHWEST.

FOR TODAY...MOISTURE CONTINUES TO BE ADVECTED NORTHWARD BY STRONG
SOUTHERLY FLOW. AS THE DAY PROGRESSES UPWARD MOTION AND COOLING
ALOFT IN ADVANCE OF THE LOW CENTER WILL BEGIN TO DESTABILIZE THE
MOIST AIR MASS. EXPECT THAT BY THE AFTERNOON MUCH OF THE AREA WEST
OF A PAGE/WINSLOW/PAYSON LINE WILL SEE SHOWERS AND THUNDERSTORMS.
THE HEAVIEST RAINFALL WILL BE LOCATED FROM YAVAPAI COUNTY INTO THE
WESTERN MOGOLLON RIM. IN ADDITION...WITH 25 TO 40 MPH LOW LEVEL FLOW
SOUTH FACING SLOPES WILL SEE ADDITIONAL RAINFALL ACCUMULATIONS DUE
TO UPSLOPE LIFT. OVERNIGHT...IN ADDITION TO LARGE SCALE UPWARD
MOTION AND COOLING A WEAK COLD FRONT WILL PUSH ACROSS NORTHERN
ARIZONA FROM WEST TO EAST. THE STRONGEST SOUTHERLY WINDS AND UPWARD
MOTION WILL BE LOCATED ALONG THE FRONT SO EXPECT THE HEAVIEST
RAINFALL TO OCCUR TONIGHT. LOCALIZED RAINFALL ACCUMULATIONS
APPROACHING 2 INCHES ALONG THE WESTERN MOGOLLON RIM AND HIGHER
MOUNTAINS OF YAVAPAI COUNTY ARE POSSIBLE BEFORE THE FRONT PASSES
TONIGHT. OTHERWISE...EXPECT COOLER DAYTIME TEMPERATURES...MAINLY
CLOUDY SKIES AND SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH.

FOR SUNDAY...THE CURRENT TROUGH FILLS AND HEADS EASTWARD. A
SECONDARY WEATHER DISTURBANCE MOVING THROUGH THE GENERAL FLOW WILL
LEAD TO A CONTINUED CHANCE OF SHOWERS ON SUNDAY. COOLER DAYTIME
TEMPERATURES AND BREEZY CONDITIONS WILL CONTINUE.

FOR MONDAY AND MUCH OF NEXT WEEK IT APPEARS WARMER DAYTIME
TEMPERATURES AND MAINLY CLEAR SKIES ARE IN STORE. THE ONLY EXCEPTION
WILL BE A SLIGHT CHANCE OF SHOWERS AND PARTLY CLOUDY SKIES ALONG THE
ARIZONA/NEW MEXICO BORDER.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT-NMRS SHRA AND TSRA WITH
CIGS AOB 4K FT AGL MAINLY WEST OF A LINE FROM KPGA-KINW-KPAN THROUGH
21Z...THEN SPREADING EASTWARD TOWARD THE NEW MEXICO BORDER THROUGH
THE EVENING AND OVERNIGHT. PRECIPITATION SHOULD TAPER OFF AFTER 05Z
OVER MUCH OF COCONINO AND YAVAPAI COUNTIES...BUT AREAS OF MVFR
CEILINGS WILL BE POSSIBLE THROUGH 13Z...ESPECIALLY OVER THE HIGHER
TERRAIN. WINDS WILL GENERALLY BE SOUTHERLY AT 10 TO 20 KT WITH GUSTS
TO 35 KT THROUGH 02Z...WITH HIGHER GUSTS IN THE SHOWERS AND STORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

STAUDENMAIER/JJ
Hazardous weather outlook, Sep 22, 8:30 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SAT SEP 22 2007

AZZ004>018-037>040-230300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
830 AM MST SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OFF THE COAST OF SOUTHERN CALIFORNIA
WILL MOVE NORTHEASTWARD INTO SOUTHERN NEVADA TODAY. THIS WILL BRING
PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS TO MUCH OF NORTHERN
ARIZONA. RAIN AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN YAVAPAI AND
WESTERN COCONINO COUNTIES AND WILL SPREAD EASTWARD THROUGH THE DAY...
REACHING THE EASTERN PORTIONS OF NORTHERN ARIZONA BY THIS EVENING.
HEAVY RAIN...BRIEF GUSTY WINDS...AND SMALL HAIL WILL BE THE MAIN THREAT
FROM THUNDERSTORMS TODAY AND THIS EVENING...HOWEVER THE POSSIBILITY OF
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND
EVEN A TORNADO CANNOT BE RULED OUT.

IN ADDITION TO THE RAIN...SOUTHWEST WINDS WILL SLOWLY INCREASE TO 15 TO
20 MPH WITH GUSTS TO AROUND 35 MPH BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 101 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Yavapai

When
September 22, 1:30 PM MST to 2:00 PM MST
Where
Yavapai County, Castle Hot Spgs
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
33.980, -112.370

Heavy rain, up to 0.91 inches in 15 minutes, flooded portion of a home, hot spring pools, and yard.

Hail, Yavapai

When
September 22, 1:30 PM MST to 2:00 PM MST
Where
Yavapai County, Castle Hot Spgs
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
33.980, -112.370

Hail up to the size of ping pong balls (1 1/2 inches in diameter) damaged a truck and punched holes in window screens.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60278, 60279.